Does Hydroxychloroquine make you feel down?

Five months since first symptoms. Was doing fine controlling RA with just the HXQ and occasional NSAIDS. Then a week ago caught a heavy cold, symptoms flared up and I now feel very down and anxious. This is very unlike me as normally positive and upbeat person who keeps everyone else going. I've read that HXQ can cause mood changes. Apparently (apart from small known risks to vision) HXQ has relatively few side effects but I definitely don't like this one. Anyhow I'm hoping the flare will subside and I will soon feel more upbeat as this doesn't feel nice at all!

8 Replies

oldestnewest
  • I think most of the drugs on offer for RA have a possible mood changing side effect. Some people here might argue you should go back to your doctor and explain the mood issues. If a drug does not suit you - discuss it with your doctor now.

    I find Vitamin D3 a good way of combating both colds and depression. People with RA are at higher risk of low VitD levels because they may be in the home a lot and so do not get much sunshine. Again discuss that with your doctor.

    Eat some fresh green salad. A bag a day will boost you like crazy!

  • Hi

    I've been on this for about 3.5 years. I think in general RA can make you feel low, having to cope with how your body functions to how it did.

    I'm normally a jolly soul but there's days I cry and feel very low. Have you had your Thyroid checked?

  • Hi, I've been on Hydroxy for four years now & no it doesn't make me feel depressed. Although I get really down when in a flare & the pain gets to me 😩

  • Absolutely . 😕

  • It might just be your cold, if it's anything like me I get 'man flu' you do actually feel much worse trying to fight a cold off with RA, the medication suppresses your immune system. Hoping you feel better soon. Maybe speak to your rheumatology helpline if you have one. Best wishes. X

  • I think it is more likely to be the disease itself than the hydroxychloroquine. We have to go through a grieving for our previous good health which makes us feel down and depressed at times. And the frustration at not being able to do things...etc.

    If you go on feeling like that, why not give the NRAS helpline a ring? They can match you up with someone who would be helpful to talk to.

  • Dear Bubblemania, I'm so sorry to hear about u not feeling well. I use to get horrible flare ups where I couldn't move. Lasting 3 or 4 days. I started realizing that certain foods I was eating sent me into flare ups. So I started eliminating them one by one until I had a handle on it. Everyone's body is different & react to different foods. Also due to my past health history, I can not take the RA meds except for the Hydroxychlor one. Even then I can only take 200mg once a day. So all I had that I could try is diet. But I proved it to work on myself. I'm still sore but I can live with that. Plus I'm juicing & expect that to improve me even more. Crossing my fingers. I hope u get to feeling better too. Blessings to u & yours.Richgirl🌻

  • I have been on Hydroxychloroquine for over 2 1/2 years and had a couple of flare ups since, I attribution it to stress but it just a guess. I not sure what you mean by down? I know I'd feel lothorgic periodically and I contribute it to the RA. I regularly exercise and am very thankful I do well because I read and hear others are in so much pain. I hope you are back to your Bubblebly self very soon!

You may also like...